Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 20, 2004, 1:24 PM CST for Adair County, Kentucky. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2004, 1:24 PM CST (19:24 UTC)
- Expired
- Mar 20, 2004, 1:45 PM CST
- In force
- 21 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Adair County, KY
The radar
The Louisville radar (KLVX), 112 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
691
WUUS53 KLMK 201924
SVRLMK
KYC001-201945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
122 PM CST SAT MAR 20 2004
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 145 PM CST
* AT 117 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM JUST WEST OF COLUMBIA...OR ABOUT 39 MILES
WEST OF SOMERSET...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PELLYTON AROUND 135 PM CST
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.
LAT...LON 3703 8548 3724 8529 3725 8513 3726 8504
3709 8516 3695 8527
$$
STUREYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:30 AM CST, 10 hours 54 minutes earlier.
Area forecast discussion, Mar 20, 2:30 AM CST, 10 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 330 AM EST SAT MAR 20 2004 LINE OF ISLTD SHWRS/TSTMS FROM IND TO BNA WITH MOST OF THE ACTIVITY N AND S OF OUR CWA FOR THE MOMENT. WAA ISENTROPIC LIFT REGIME SETTING UP WITH MID LVL CLOUDINESS RAPIDLY INCRSNG JUST TO THE WEST. MEANWHILE DEWPOINTS HANGING IN THE LOWER 30S IN CTRL KY & SRN IN REGION. NEAR 60 DPTS STREAMING INTO THE BOOTHEAL REGION ALONG TONGUE OF STRONG WAA/40-50 KT 850 MB WINDS. GOING FORECAST INFORMATION MAINLY ON TRACK FOR THE SHORT TERM. SCENARIO FOR TODAY WILL BE ISLTD TO SCTD SHWR/TSTM ACTIVITY TRANSLATING ACROSS OH VLY FOR THE MORNING. THEN BY AFTN WE EXPECT INCRSNG COVERAGE FROM W TO E AS SHARP COLD FRONT APPROACHES. IN ADVANCE OF COLD FRONT WAA WILL DRIVE THE DVLPMNT OF CONVECTION. THEN A THIN LINE OF CONVECTION SHOULD FORM JUST AHEAD OF COLD FRONT LATE AFTN INTO THE EARLY EVNG. A LITTLE BETTER SFC BASED INSTABILITY PROGD BY M/ETA AND GFS AROUND -2 TO -3 LI BY LATE AFTN SHOULD AID DVLPMNT ALTHOUGH SUNSHINE STILL EXPECTED TO BE VERY LIMITED. BELIEVE SVR POTENTIAL TO BE LIMITED BY MARGINAL SFC BASED INSTABILITY. YET FAVORABLE LOW LEVEL WINDS AND FAIRLY STEEP MID LVL LAPSE RATES...LOW AND MID LVL FORCING MAY BE SUPPORTIVE OF A FEW ISLTD SVR CELLS MAINLY WEST OF A LOUISVILLE TO CLINTON COUNTY KY LINE AS INDICATED BY SPC. HIGH TEMPS TODAY WILL BE A FIGHT BETWEEN ROBUST WAA YET LIMITED SUNSHINE. HWVR ANY SUNSHINE ESP OVR THE EAST WILL ALLOW TEMPS TO JUMP INTO THE 70S. WENT ON THE COOL SIDE OF MOS BLEND AND A FEW DEGS ABOVE PREV FCST WITH 60S NORTH TO LOWER 70S SOUTH. MAINLY AN ETA/GFS MOS BLEND FOR REMAINDER OF SHORT TERM. CLOUDINESS SHOULD DECRS OVR THE WEST LATE TNGT. THEN INCR FROM THE NE SUNDAY MORNING AS COLD CORE SHIFTS ACROSS THE SRN GRT LAKES. DECREASING CLOUDS AGAIN SUNDAY NGT WITH WELL BLW NORMAL TEMPS THROUGH MONDAY. LITTLE CHANGES TO EXTENDED FCST FOR NOW. PREV EXT DISCUSSION BELOW... EXTENDED (TUESDAY THROUGH FRIDAY)... SUBSTANTIAL WARMUP EXPECTED FOR THE MIDDLE PART OF THE WORK WEEK...AS SURFACE WINDS ARE EXPECTED TO BECOME SOUTHWESTERLY FOR SEVERAL DAYS...AND THE POLAR JET RETREATS NORTHWARD TOWARD CANADA. BY THURSDAY AND FRIDAY...AN UPPER LEVEL RIDGE WILL BECOME WELL ESTABLISHED ACROSS THE SOUTHEASTERN STATES. STRONG COLD CANADIAN HIGH PRESSURE WILL MOVE SOUTHEAST ACROSS THE LOWER OHIO VALLEY EARLY TUESDAY. AFTER A COLD MORNING...CLEAR SKIES AND INCREASING SOUTHERLY WINDS TUESDAY WILL ALLOW A QUICK WARMUP TO SEASONAL HIGHS BY THE AFTERNOON. BY WEDNESDAY...HIGH PRESSURE OFF THE EAST COAST...AND TROUGHING OVER THE WESTERN PLAINS WILL HELP ESTABLISH SUBSTANTIAL SOUTHWESTERLY FLOW AND WARMING MID LEVEL TEMPERATURES OVER MUCH OF THE CENTRAL CONUS. BY THURSDAY...ARCTIC AIR WILL DEVELOP OVER CANADA...BUT STRONG ZONAL FLOW ACROSS THE NORTHERN STATES WILL CONFINE ANY COLD AIR INTRUSIONS TO THE GREAT LAKES. SOME DIFFERENCES EXIST IN FORECAST POSITION OF A WEAK FRONT EXPECTED TO MOVE SOUTH THURSDAY...AS HIGH PRESSURE MOVES NORTH OF THE GREAT LAKES. ENSEMBLE FORECASTS...HOWEVER...ALL POINT TOWARD A FARTHER NORTH POSITION OF THIS FRONT. WILL KEEP LOWER OHIO VALLEY DRY AND QUITE MILD THURSDAY AND FRIDAY AS A SERIES OF IMPULSES CROSS THE GREAT LAKES. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. && JB
Hazardous weather outlook, Mar 20, 3:00 AM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 AM EST SAT MAR 20 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-210900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 400 AM EST (300 AM CST) SAT MAR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND PARTS OF CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. AN APPROACHING COLD FRONT WILL BE RESPONSIBLE FOR THUNDERSTORM DEVELOPMENT ACROSS THE OUTLOOK AREA TODAY. SOME OF THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL. FOR THIS REASON THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA GENERALLY SOUTH OF INTERSTATE 64 AND WEST OF INTERSTATE 75. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY. SPOTTER REPORTS ARE ALWAYS ENCOURAGED. JA
In the hours before
Special weather statement, Mar 20, 9:28 AM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1028 AM EST SAT MAR 20 2004 INZ083-089-KYZ023-026-201637- DUBOIS IN-HANCOCK KY-OHIO KY-PERRY IN- INCLUDING THE CITY OF...JASPER 1028 AM EST (928 AM CST) SAT MAR 20 2004 A LINE OF THUNDERSTORMS WAS INDICATED ACROSS PORTIONS OF SOUTHWESTERN INDIANA...AND WEST CENTRAL KENTUCKY. THIS LINE IS MOVING SOUTHEAST AT 30 MPH...AND WILL MOVE ACROSS DUBOIS...PERRY... OHIO AND HANCOCK COUNTIES BY 1040 AM CDT. EXPECT WIND GUSTS UP TO 30 MPH...AND POSSIBLE PEA SIZED HAIL WITH THIS LINE OF STORMS. DENMAN
Special weather statement, Mar 20, 10:53 AM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1153 AM EST SAT MAR 20 2004 KYZ024>028-201800- BRECKINRIDGE KY-GRAYSON KY-HARDIN KY-MEADE KY-OHIO KY- INCLUDING THE CITIES OF...ELIZABETHTOWN...HARDINSBURG...LEITCHFIELD 1153 AM EST (1053 AM CST) SAT MAR 20 2004 A LINE OF THUNDERSTORMS WAS OBSERVED ACROSS PORTIONS OF WEST CENTRAL KENTUCKY. THE THUNDERSTORMS WERE MOVING SOUTHEAST AT 25 MPH. EXPECT GUSTY WINDS UP TO 30 MPH...AND THE POSSIBILITY OF PEA SIZED HAIL OVER OHIO...MEADE...HARDIN...BRECKINRIDGE...AND GRAYSON COUNTIES.... THROUGH 1 PM EST. DENMAN DENMAN
Special weather statement, Mar 20, 11:15 AM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1215 PM EST SAT MAR 20 2004 KYZ024>028-201800- BRECKINRIDGE KY-GRAYSON KY-HARDIN KY-MEADE KY-OHIO KY- INCLUDING THE CITIES OF...ELIZABETHTOWN...HARDINSBURG...LEITCHFIELD 1153 AM EST (1053 AM CST) SAT MAR 20 2004 A LINE OF THUNDERSTORMS WAS OBSERVED ACROSS PORTIONS OF WEST CENTRAL KENTUCKY. THE THUNDERSTORMS WERE MOVING SOUTHEAST AT 25 MPH. EXPECT GUSTY WINDS UP TO 30 MPH...AND THE POSSIBILITY OF PEA SIZED HAIL OVER OHIO...MEADE...HARDIN...BRECKINRIDGE...AND GRAYSON COUNTIES.... THROUGH 1 PM EST. DENMAN
Special weather statement, Mar 20, 11:48 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1248 PM EST SAT MAR 20 2004 KYZ027-028-061>063-201900- BUTLER KY-EDMONSON KY-GRAYSON KY-HARDIN KY-HART KY- INCLUDING THE CITIES OF...ELIZABETHTOWN...LEITCHFIELD 1248 PM EST (1148 AM CST) SAT MAR 20 2004 A LINE OF STRONG THUNDERSTORMS WAS OBSERVED ACROSS PORTIONS OF WEST CENTRAL KENTUCKY. THESE THUNDERSTORMS ARE MOVING SOUTHEAST AT 25 MPH AND WILL CROSS HARDIN...GRAYSON...BUTLER...EDMONSON...AND HART COUNTIES THROUGH 2 PM EST. EXPECT GUSTY WINDS UP TO 30 MPH...AND THE POSSIBILITY OF PEA SIZED HAIL. JSD
Special weather statement, Mar 20, 1:00 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 200 PM EST SAT MAR 20 2004 KYZ046-053-054-062>065-070>074-076-202030- ALLEN KY-BARREN KY-EDMONSON KY-GREEN KY-HART KY-LARUE KY-LOGAN KY- MARION KY-METCALFE KY-SIMPSON KY-TAYLOR KY-WARREN KY-WASHINGTON KY- INCLUDING THE CITIES OF...BOWLING GREEN...CAMPBELLSVILLE... FRANKLIN...GLASGOW...RUSSELLVILLE 200 PM EST (100 PM CST) SAT MAR 20 2004 A LINE OF STRONG THUNDERSTORMS EXTENDING ROUGHLY FROM LEBANON TO RUSSELLVILLE...WILL MOVE TO NEAR A DANVILLE TO SCOTTSVILLE LINE BY 330 PM EDT. THESE STORMS WILL IMPACT THE COUNTIES OF LOGAN... SIMPSON...ALLEN...WARREN...BARREN...HART...METCALFE...GREEN... TAYLOR...MARION AND BOYLE. BRIEF TORRENTIAL RAIN...SMALL HAIL...WIND GUSTS TO AROUND 40 MPH AND FREQUENT LIGHTNING STRIKES ARE LIKELY WITH THE STORMS. AS THE STORMS APPROACH...MOVE TO A PLACE OF SAFETY. STUREY
Special weather statement, Mar 20, 1:05 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 205 PM EST SAT MAR 20 2004 KYZ055-066-067-075-077-078-081-082-202100- ADAIR KY-BOYLE KY-CASEY KY-CLINTON KY-CUMBERLAND KY-LINCOLN KY- MONROE KY-RUSSELL KY- INCLUDING THE CITIES OF...COLUMBIA...DANVILLE...STANFORD 205 PM EST (105 PM CST) SAT MAR 20 2004 A LINE OF STRONG THUNDERSTORMS WILL MOVE FROM LIBERTY THROUGH COLUMBIA TO BURKESVILLE AND ALBANY BY 400 PM EST. THE COUNTIES IMPACTED INCLUDE CASEY...LINCOLN...ADAIR...RUSSELL...MONROE... CUMBERLAND AND CLINTON. SMALL HAIL...BRIEF TORRENTIAL RAIN...WIND GUSTS TO 40 OR 50 MPH AND FREQUENT LIGHTNING STRIKES CAN BE EXPECTED. BE PREPARED TO MOVE TO A PLACE OF SAFETY AS THE STORMS APPROACH. STUREY
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 1:40 PM CST | Severe Thunderstorm Warning | LMK | Russell | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.